Several hours have passed since the ingestion, and emesis or gastric lavage will be of little value. Activated charcoal is likely to be ineffective. However, it is important to act promptly to correct the metabolic acidosis and to prevent further conversion of the remaining ethylene glycol to its toxic metabolites. The acidosis can be corrected with sodium bicarbonate therapy. Intravenous administration of ethanol as described on page 14 will inhibit further metabolism of ethylene glycol. At serum ethylene glycol levels of 50 mg/dL or greater, hemodialysis should be instituted to remove ethylene glycol and its metabolites from the blood. Pyroxidine and thiamine should also be administered.
It is possible that the child is intoxicated with only ethanol or with both ethanol and ethylene glycol. If intoxication is due to ethanol alone, careful monitoring of blood glucose and ethanol should be carried out until intoxication resolves. However, you must consider that ethylene glycol poisoning may be a complication. Because ethanol competitively inhibits ethylene glycol metabolism, you may choose to let the ethanol level decrease naturally to 70 mg/dL, then administer ethanol intravenously to maintain that level. The child should be transferred immediately to a pediatric unit where hemodialysis can be instituted if laboratory results indicate that ingestion of ethylene glycol occurred.
Information about health effects and standards and regulations can be obtained from the Technical Report for Ethylene/Propylene Glycol available from the Agency for Toxic Substances and Disease Registry (ATSDR). (For the address and telephone number of this agency, see Sources of Information, page 20.) The air and water standards vary with each state. A search of EPA’s Hazardous Substance Data Bank may provide information about the criteria for establishing these standards.